Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva/Combivir
Dec 2, 2004

I have been switched to Combivir and Sustiva. I have taken Combivir in the past and had no problems but I am a little worried about Sustiva. I have heard about problems but not sure what to expect. My viral load went up to about 10K but have CD4 around 750. I am diabetic as well. My sugars have been good and the last A1C was 7.0. I'm worried about the side effects from the Sustiva. Could you give me some idea as to what I should expect?

Response from Dr. Young

Thanks for your questions.

Combivir (AZT/3TC) with efavirenz (Sustiva, Stocrin) is one of the more popular and highly recommended initial therapies for HIV. There is an extensive experience with all three drugs (or two products)-- for the large majority of patients, the regimen is very, very well tolerated and very easy to take. I'll focus my comments on the Efavirenz part of the regimen. You can search TheBody for information about Combivir, if you wish.

Efavirenz has a characteristic side effect profile, causing a mild to moderate rash in a small percentage of persons; it is pretty common for patients to experience short-lived neurocognitive side effects (like vivid dreams, feeling drunk). Because these symptoms are worse shortly after the dose is taken, the medication should be taken before going to be. These side effects usually fade away within a matter of a few days and do not persist. For a very small percentage of persons, these symptoms don't fade away with time and result in switching from efavirenz to other medications.

So, in sum, the regimen that you're about to start is a highly recommended, generally well tolerated and very easy to take one. Most persons don't have significant side effects, but is you have specific questions about how you are doing or tolerating your medications, I'd be sure to contact you healthcare provider.

Good luck, thanks for reading. BY



Previous
HIV+ with Sores on my Body
Next
FACE RASH/DRY SKIN

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement